Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 23, 1999, 2:30 PM CDT for Clay County, Jackson County, Ray County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 23, 1999, 2:30 PM CDT (19:30 UTC)
- Expired
- Jun 23, 1999, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, MO, Jackson County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KEAX 231931
FFWMCI
MOC047-095-177-232200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT WED JUN 23 1999
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN MISSOURI
JACKSON COUNTY IN MISSOURI
RAY COUNTY IN MISSOURI
* UNTIL 500 PM CDT
* AT 230 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED...
A LARGE AREA OF MODERATE TO HEAVY RAIN FROM NEAR DOWNTOWN KANSAS CITY
AND SMITHVILLE...EAST AND NORTHEAST THROUGH INDEPENDENCE AND RICHMOND.
THIS AREA OF RAIN WAS MOVING SLOWLY EAST AT LESS THAN 20 MPH. DOPPLER
RADAR RAINFALL ESTIMATES AND OBSERVER REPORTS INDICATED THAT OVER TWO
INCHES OF RAIN HAS FALLEN ACROSS MUCH OF CLAY...JACKSON AND RAY COUNTIES
SINCE NOON. ADDITIONAL RAINFALL OF AN INCH TO AN INCH AND A HALF IS
EXPECTED THROUGH 430 PM...WHICH WILL LEAD TO A CONTINUED LIKELIHOOD OF
FLASH FLOODING.
* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
OF FLASH FLOODING...ACROSS MUCH OF CLAY...RAY AND ESPECIALLY THE NORTHERN
HALF OF JACKSON COUNTY. THE FLASH FLOODING THREAT REMAINS ESPECIALLY
HIGH ALONG BRUSH AND TURKEY CREEKS.
THE FLASH FLOOD WARNING FOR JOHNSON AND WYANDOTTE COUNTIES WILL EXPIRE AT
230 PM AND NOT BE REISSUED. HOWEVER...CREEKS AND STREAMS IN THESE COUNTIES
WILL REMAIN HIGH THROUGHOUT THE LATE AFTERNOON HOURS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS DURING THE EVENING
COMMUTE.
LAT...LON 3945 9461 3886 9459 3884 9415 3920 9414
3927 9382 3978 9380 3976 9415 3945 9424
HUDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:15 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 23, 2:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 PM CDT WED JUN 23 1999 RATHER IMPRESSIVE MESOSCALE FEATURES ACROSS CWA THIS AFTERNOON. BOTH SATELLITE AND RADAR IMAGERY DEPICTING COMPACT STRONG CYCLONIC CIRCULATION TRACKING ACROSS EAST CENTRAL KANSAS INTO WEST CENTRAL MO. PROFILERS SHOW JET ENTERING WRN OK ATTM WHICH SEEMINGLY HAS HELPED INTENSIFY CIRCULATION. LOW LEVEL WINDS HAVE IN TURN STRENGTHENED...GIVING GOOD FEED OF TROPICAL AIR INTO WEAK BOUNDARY. ETA SEEMS TO HAVE HANDLED THIS CIRCULATION REASONABLY WELL MINUS A FEW DETAILS. ATMOS HAS BEEN VERY EFFICIENT RAIN PRODUCER TODAY WITH 2-3" RAIN REPORTS COMMON. JET IN OK SHOULD HELP DRAG VORT EASTWARD TONIGHT...SIMILAR TO ETA'S DEPICTION. THAT SAID...CONCERNS FOR FIRST PERIOD ARE OBVIOUSLY +RA THREAT AND THEN ENDING OF PCPN. RATHER SHARP BACK EDGE TO PCPN SHIELD ATTM WHICH HEAVIER PCPN SEEMS TO BE REINFORCING. WITH PASSING OF VORT...PCPN SHOULD END FROM NW TO SE. TOYING WITH THE IDEA OF FF WATCH FOR SERN ZONES GIVEN +RA THREAT FOR NEXT 4-6 HOURS. FFG VALUES ARE FAIRLY LOW. HEAVIEST PCPN SEEMS TO BE BECOMING SOMEWHAT MORE PROGRESSIVE NOW IN ITS SEWD MOVEMENT...SO AM LEANING AGAINST ATTM...BUT WILL MONITOR FOR NEXT HOUR BEFORE MAKING FINAL CALL. ONCE CLOUD CANOPY CLEARS LATER TONIGHT...WITH VERY WET GROUND AND LIGHT WINDS...EXPECT FOG TO BECOME FAIRLY WIDESPREAD. TMRW SHOULD BE BEGINNING OF HOTTER DRIER PERIOD. AREA GETS OUT OF TRUE TROPICAL AIRMASS (ALTHOUGH BL DEWPOINTS WON'T DROP MUCH AT ALL). ATMOS STILL FAIRLY UNCAPPED WHICH IS A BIT UNSETTLING. FOR NOW...AM ENVISIONING SCENARIO WHERE CWA IS IN SUBSIDENT REGION BETWEEN MCS IN OK AND UPPER WAVE IN OH VALLEY. IF SUBSIDENCE ISN'T STRONG ENOUGH...COULD POP AN ISOLATED TSRA OR TWO...BUT THREAT IS TOO LOW TO CARRY. TEMPS SHOULD WARM...THOUGH PROBABLY NOT QUITE TO FWC LEVELS AS MORNING FOG AND/OR AFTN CU WILL SLOW THINGS A BIT. MCI WILL MAKE A REAL RUN FOR ITS FIRST 90 DEG TEMP THIS YEAR ON FRI. EXTENDED LOOKS LIKE SUMMER. .EAX... KS...NONE. MO...NONE. JM
In the hours before
Special weather statement, Jun 23, 1:00 PM CDT, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED JUN 23 1999 ...HEAVY RAIN WITH FLOODING PROBLEMS THIS AFTERNOON ACROSS PORTIONS OF EASTERN KANSAS AND NORTHERN MISSOURI... FORECAST: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM THE KANSAS CITY METRO AREA TO KIRKSVILLE. ADDITIONAL RAINFALL TOTALS COULD BE FROM 1 TO 2 INCHES THIS AFTERNOON. HEAVY RAINFALL TOTALS OF 1 TO 3 INCHES THIS MORNING HAVE LEFT MANY AREAS WITH FLASH FLOODING...MAINLY IN COUNTIES IN WEST CENTRAL MISSOURI. ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON WILL ONLY ADD TO THE FLOODING PROBLEMS. DISCUSSION: A COLD FRONT CONTINUES TO VERY SLOWLY MOVE SOUTHEAST ACROSS MISSOURI. AS THIS FRONT MOVES SOUTH...THE RAINFALL SHOULD TAPER OFF IN MOST AREAS FROM NORTHWEST TO SOUTHEAST LATER TONIGHT. LVQ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:30 PM CDT | Flash Flood Warning | EAX | Jackson | 2 hr |
| Jun 23, 12:46 PM CDT | Flash Flood Warning | EAX | Ray | 104 min |
| Jun 23, 1:53 PM CDT | Flash Flood Warning | EAX | Lafayette | 2 hr |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.